Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
December 2, 2005
Hyperglycemia and DKA, Other
Question from Mentor, Ohio, USA:
I am a teacher of a student with autism and diabetes who has very little expressive language. He is given insulin shots at home three times a day. We test him at school twice a day, before lunch and before snack, to determine his needs. The nurse from his doctor's office told me that children who haven't reached puberty yet have an enzyme or something that protects them from large swings in numbers. I have talked to several doctors about this and no one can tell me about this. His nurse and mother have told me that he will be protected until he hits puberty. He is having very large swings in his numbers, from 560 mg/dl [31.1 mmol/L] to 80 mg/dl [4.4 mmol/L] and worse. He has been testing consistently high, over 400 mg/dl [22.2 mmol/L], in the mornings when he gets to school, which my team and I feel will be very detrimental to his overall health. I need some guidance because I don't feel that I am getting the full story from the nurse or from mom. Mom will not share information with us about her son's condition and is very elusive when answering questions such as "What was his number this morning?" or "How much insulin did he get this morning?" I feel these are very important things for us to know so we can do our best for him while he is in school. Can you advise us on what to do? I feel this child is getting the short end of the stick and there isn't anything he can do about it.
There is no “enzyme” that protects children from fluctuations in blood sugars. If the child is regularly having those wild fluctuations, clearly a change is needed to his insulin dosing. The best way to ensure that he is getting appropriately dosed insulin is for all of his caregivers, school nursing, parents and his diabetes team, to be well informed and know how best to treat him. It is even more important when a child has other special needs such as autism.
I would suggest having a meeting with the parents and finding the root of their reluctance to share information with you. You may also wish to invite the diabetes educator from his diabetes team to that meeting to negotiate a way to share information, make insulin dose changes and correct any misinformation that may be present.